Alert archive / Alabama / Flash Flood Warnings in 1998
Flash Flood Warning 47, NWS Mobile, AL
NWS Mobile, AL issued this flash flood warning at Sep 28, 1998, 11:54 AM CDT for Butler County, Covington County, Crenshaw County, Alabama. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 28, 1998, 11:54 AM CDT (16:54 UTC)
- Expired
- Sep 28, 1998, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Butler County, AL, Covington County, AL, Crenshaw County, AL
The radar
The Ft Rucker radar (KEOX), 98 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 354 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 281654 FFWMOB ALC003-013-039-041-053-097-129-FLC033-091-113-MSC039-131-290045- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE MOBILE AL 1154 AM CDT MON SEP 28 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS EXTENDED THE FLOOD WARNINGS FOR * BALDWIN COUNTY IN SOUTHWESTERN ALABAMA BUTLER COUNTY IN SOUTHWESTERN ALABAMA COVINGTON COUNTY IN SOUTHWESTERN ALABAMA ESCAMBIA COUNTY IN SOUTHWESTERN ALABAMA MOBILE COUNTY IN SOUTHWESTERN ALABAMA ESCAMBIA COUNTY IN NORTHWESTERN FLORIDA OKALOOSA COUNTY IN NORTHWESTERN FLORIDA SANTA ROSA COUNTY IN NORTHWESTERN FLORIDA GEORGE COUNTY IN SOUTHEASTERN MISSISSIPPI STONE COUNTY IN SOUTHEASTERN MISSISSIPPI AND ISSUED A NEW FLOOD WARNING FOR WASHINGTON COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 800 PM CDT * AT 1150 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR AT MOBILE INDICATED SPIRAL BANDS FROM HURRICANE GEORGES WITH VERY HEAVY RAIN WILL CONTINUE TO MOVE ACROSS THE ABOVE COUNTIES. DUE TO THE VERY SLOW MOVEMENT OF HURRICANE GEORGES...RADAR ESTIMATES OF PRECIPITATION INDICATE THAT 6 INCHES OF RAIN HAS FALLEN ACROSS THE AREA WITH SOME LOCATIONS RECEIVING AS MUCH AS 22 INCHES OF RAIN SINCE SATURDAY. THIS HEAVY RAIN WILL CONTINUE WITH ADDITIONAL AMOUNTS OF 10 INCHES OR MORE THROUGH TUESDAY...WITH ISOLATED AMOUNTS OF 20 INCHES OR MORE. * THIS WILL CAUSE RECORD FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS IN THE COUNTIES NAMED ABOVE. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 2:35 AM CDT, 9 hours 19 minutes earlier.
Area forecast discussion, Sep 28, 2:35 AM CDT, 9 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 235 AM CDT MON SEP 28 1998 EASTERN CORE OF HURRICANE GEORGES IS CLOSING IN ON DPIA1 WHERE SUSTAINED WINDS OF 59G71KT OBSERVED AT 06Z. WSR88D 0.5 DEGREE BASE VELOCITY DATA INDICATES PATCHES OF 90KT WINDS BETWEEN 3/5KFT 20 MILES S OF THE ISLAND AND EXPECT WEATHER CONDITIONS TO CONTINUE TO DETERIORATE AS THESE WINDS PROPAGATE N AND W AROUND GEORGES LOCATED ABOUT 40 SSE OF BILOXI. GREATEST SURFACE PRESSURE FALLS OF SOME 10MB SINCE 04Z NOSING INTO BILOXI/GULFPORT AREAS. IN LINE WITH LATEST TPC FORECAST...A SLOW N TO NW COMPONENT OF GEORGES THROUGH FORECAST CYCLE AS STORM CAUGHT IN WEAK FLOW ENVIRONMENT. ALTHOUGH WINDS TO DIE DOWN GRADUALLY AFTER LANDFALL TODAY/TONIGHT...EMPHASIS SHIFTS TO TORRENTIAL...FLOODING RAIN THREAT. LOOKING FOR AMOUNTS OF SOME 15 TO 20 INCHES WITH LOCALLY HIGHER AMOUNTS THROUGH WED. NOT MUCH VARIATION IN HIS/LOWS WITH RAIN AND WIND. MARINE AREA JUST A MESS...HURRICANE WARNING IS IN EFFECT. MAY SUGGEST BOOSTING TIDES 8 TO 10 FT ABOVE NORMAL GIVEN LATEST REPORTS WITH STRONG S/SE ONSHORE FLOW AS CORE OF HURRICANE MOVES INLAND OVER S MS. SEAS 20/25 FT NOT TO DECREASE ANY TIME SOON. MOB 76/73/77/73 +++8 PNS 76/73/77/73 +++8 DTS 76/73/77/73 +++8 GZH 77/73/78/73 +++8 10
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 11:51 PM CDT | Flash Flood Warning | MOB | Escambia | 69 min |
| Sep 28, 1:02 AM CDT | Flash Flood Warning | MOB | Baldwin, Escambia | 7 hr |
| Sep 28, 6:00 AM CDT | Flash Flood Warning | MOB | Baldwin, Mobile | 6 hr |
| Sep 28, 6:00 AM CDT | Flash Flood Warning | MOB | Escambia | 6 hr |
| Sep 28, 7:48 AM CDT | Tornado Warning | MOB | Covington | 42 min |
| Sep 28, 8:41 AM CDT | Tornado Warning | MOB | Covington | 79 min |
| Sep 28, 10:41 AM CDT | Tornado Warning | MOB | Baldwin | 79 min |
| Sep 28, 11:15 AM CDT | Flash Flood Warning | MOB | Butler, Covington | 6 hr |
| Sep 28, 11:54 AM CDT | Flash Flood Warning | MOB | Escambia | 8 hr |
| Sep 28, 11:54 AM CDT | Flash Flood Warning | MOB | Baldwin, Mobile, Washington | 8 hr |
| Sep 28, 2:01 PM CDT | Tornado Warning | MOB | Crenshaw | 44 min |
Nearby
Flash Flood Warnings in Alabama, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.